Acute Heroin Overdose

    loading  Checking for direct PDF access through Ovid

Abstract

Acute heroin overdose is a common daily experience in the urban and suburban United States and accounts for many preventable deaths.Heroin acts as a pro-drug that allows rapid and complete central nervous system absorption; this accounts for the drug's euphoric and toxic effects. The heroin overdose syndrome (sensitivity for diagnosing heroin overdose, 92%; specificity, 76%) consists of abnormal mental status, substantially decreased respiration, and miotic pupils. The response of naloxone does not improve the sensitivity of this diagnosis. Most overdoses occur at home in the company of others and are more common in the setting of other drugs. Heroin-related deaths are strongly associated with use of alcohol or other drugs. Patients with clinically significant respiratory compromise need treatment, which includes airway management and intravenous or subcutaneous naloxone. Hospital observation for several hours is necessary for recurrence of hypoventilation or other complications. About 3% to 7% of treated patients require hospital admission for pneumonia, non-cardiogenic pulmonary edema, or other complications. Methadone maintenance is an effective preventive measure, and others strategies should be studied.

This paper is also available at http//www.acponline.org.

Ann Intern Med.1999;130:584-590.

Related Topics

    loading  Loading Related Articles